If you become sick when you're traveling in another country, you’re likely to assume something in your new surroundings is to blame — whether it's the food, water or something else. But for Lauren Paradise, her painful allergic reaction came from something many people take every day.
Paradise was relaxing in the Bahamas when her skin suddenly broke out in painful red blotches. “It literally felt like someone had acid and threw it on my body. My body was just on fire,” Paradise told Fox 4 KC.
The blotches eventually faded but returned again several months later. Over the next few months, the blotches popped up so many times they left marks on her skin even between breakouts.
“My body looked like I’d been thrown down the stairs or severely beaten and it felt like that, too. I was going from doctor to doctor to doctor and blood test to blood test to blood test,” she said.
One day, with the cause of her reaction still unknown, she says she took an Aleve.
“I put it in my mouth and about 30 to 45 minutes later, boom, the reaction happened,” she recalls. “And I said that’s it. That’s it. It’s the Aleve.”
Aleve, which is a brand name for the pain reliever naproxen, is taken every day by millions of people. Paradise was allergic to it, but there’s a catch: She’d taken it dozens of times before with no issues. She didn't know why it would suddenly cause a reaction. Doctors call her problem a fixed drug eruption.
“It takes subsequent exposures because you’re sensitizing your body to it,” Dr. Meena Singh told Fox 4 KC. "The reactions will occur at the same body site in reaction to the same medications. Naproxen isn’t the only over-the-counter drug that can cause the reactions.
“Dextromethorphan which is found in a lot of cough medications, Sudafed or pseudoephedrine can have it. Laxatives and antihistamines,” Dr. Singh said.
It took Paradise’s skin five years to completely recover from the spots left by the reaction. She says she felt intense relief after discovering the trigger behind the reactions.
"I really don't think you can put words with the feeling," she said.
Paradise took her story to the media in hopes of sparing others from enduring the same confusing and trying dilemma.